A Unifying Impossibility Theorem for Compact Metricsocial Alternatives Space
AbstractIn Man and Takayama (2013) (henceforth MT) we show that many classical impossibility theorems follow from three simple and intuitive axioms on the social choice correspondence when the set of social alternatives is finite. This note extends the main theorem (Theorem 1) in MT to the case where the set of social alternatives is a compact metric space. We also qualify how versions of Arrow's Impossibility Theorem and the Muller-Satterthwaite Theorem (Muller and Satterthwaite, 1977) can be obtained as corollaries of the extended main theorem. A generalized statement of the Muller-Satterthwaite Theorem for social choice correspondences with weak preferences on a compact metric social alternatives domain under a modified definition of Monotonicity is given. To the best of our knowledge, this is the first paper to document this version of the Muller-Satterthwaite Theorem. This note is mainly technical. Readers interested in the motivations and discussions of our axioms and main theorem should consult MT.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by School of Economics, University of Queensland, Australia in its series Discussion Papers Series with number 477.
Date of creation: 01 May 2013
Date of revision:
Find related papers by JEL classification:
- D71 - Microeconomics - - Analysis of Collective Decision-Making - - - Social Choice; Clubs; Committees; Associations
This paper has been announced in the following NEP Reports:
- NEP-ALL-2013-05-22 (All new papers)
- NEP-CWA-2013-05-22 (Central & Western Asia)
- NEP-MIC-2013-05-22 (Microeconomics)
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Mehta, Ghanshyam, 1977. "Topological Ordered Spaces and Utility Functions," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 18(3), pages 779-82, October.
- Priscilla Man & Shino Takayama, 2012.
"A Unifying Impossibility Theorem,"
Discussion Papers Series
448, School of Economics, University of Queensland, Australia.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Randal Anderson).
If references are entirely missing, you can add them using this form.